Skip

Is This Situation Reversible?
July 4, 2012 8:38 AM   Subscribe

Is there help or hope for my situation? Post- manic episode: insomnia, various medication trials, zombie brain state.

I had a manic episode a few months ago, started taking lithium and was initially doing fine. Then, about two months later. I started to have early-morning awakening and depression. Thinking I could handle it on my own, I doubled down on yoga and music and art... but kept having worsening insomnia and worsening mood. I haven't gotten a full 8 hours of sleep in two months. Most nights it's been 3 or 4 or 5 hours; many nights I slept zero hours.

Fast forward two months, and a few sleeping aids taken in addition to the lithium (sedating anti-depressants, each of which made me feel ill and confused in the morning), and the past week of taking Benadryl at bedtime: I'm in a state of diminished mind and capacity I fear is permanent. I feel like my old self is gone-- the person I've been for 30-something years is, like, no longer there. I'm afraid to take further medications because they might make me even more like a zombie than I already am. I feel stuck in this state of nothing-ness, and I'm worried that I've done permanent damage to my brain and personality.

What I'm missing: sense of self, purpose, joy. Inner monologue. Sense of motivation and aim. Speed and clarity of thinking. Sharpness. Wit. My mind feels like a bag of sand, and I can't come up with interesting things to say in conversation-- I'm limited to one sentence answers. I feel blankness, apathy toward, and disconnection from the world around me. I don't want to talk to my friends. I feel extremely dependent on my family. When I wake up and am lying in bed in the morning, I can barely tell if I'm asleep or awake. It's terrible.

I'm scared. Can psych drugs, combined with severe sleep deprivation, cause permanent damage or change to a person's brain or personality? Can people recover from this amount of sleep deprivation? Have you recovered from something like this or worse? Please tell me my old "self" is still in there somewhere.
posted by airguitar2 to Health & Fitness (9 answers total) 2 users marked this as a favorite
 
IANAD, but in my experience, if you get the right care, you will eventually return to your old "self." One of the most insidious things about depression is the hopelessness and feeling like it will be this way forever. Finding the right meds and the right dosage can take some trial & error. Some people luckily get the right medication first time out, but most people have to try different ones at varying doses. Are you taking these sleeping aids under a doctor's instructions? If not, I would stop that mess right now. It's probably interacting with your meds and making things so much worse. Make an appointment to see your psych immediately and address your insomnia and depression with him/her. Nothing you have said would indicate to me this is a permanent situation, but it sounds like you need additional support from professionals. Best of luck.
posted by katemcd at 9:01 AM on July 4, 2012


I agree with seeing your psych doctor ASAP. I think lack of sleep severely affects you - we've had sleep trouble on and off in this household, and once it was under control, it made an amazing difference.

If it won't affect your other meds, taking 500mg of magnesium along with melatonin helps here - the magnesium helps you get back to sleep more easily/stay asleep, and the melatonin helps you fall asleep.

Good luck!
posted by needlegrrl at 9:13 AM on July 4, 2012 [1 favorite]


I'm in a state of diminished mind and capacity I fear is permanent.

What you are is in a state of sleep deprivation. What you are describing could be down to meds but is also very typical of chronic insomnia. It is soul-destroying, but parents experience this routinely and recover so I would in no way fear this is permanent.

Why are you taking "sedating anti-depressants" for sleep, instead of sleep aids like Ambien or whatever is OK'd to take with Lithium? What is your prescribing psychiatrist or GP saying?
posted by DarlingBri at 9:28 AM on July 4, 2012 [2 favorites]


Your current medications are the wrong medications for you. Getting the right medications will make you feel better, not worse.

Being really specific about sleep disruptions (keeping a log is a great idea if possible) and other symptoms is key to getting a successful medication adjustment. Also, if you're not already working with an MD psychiatrist, you need to be; you need a specialist's help with this, not a primary care doctor's.

Best of luck to you. It sucks when a medication hurts rather than helps, but you need to push your psychiatrist to get this right, not wash your hands of the whole thing because manic episodes are risky as fuck and you don't want to find yourself back there.
posted by Sidhedevil at 10:05 AM on July 4, 2012 [1 favorite]


I'm not going to say the big long thing I said in this thread a week ago; I recommend you read all the answers.

Your old "self" is in there. Your meds probably need adjusting.

Specific instructions: stop screwing around with Benadryl and talk to your doctor. My personal psychiatrist would be seeing me weekly or biweekly while experiencing such symptoms - there's a woman in one of my support groups whose doctor is seeing her biweekly and who has a LONG list of things she has to do (she's experiencing very similar sleep disruptions.)
posted by Fee Phi Faux Phumb I Smell t'Socks o' a Puppetman! at 10:58 AM on July 4, 2012


Nthing everyone else. Talk to your pdoc (psychiatrist). Lithium may work for some people, but it doesn't work for everyone. Most people with bipolar have to hop on the med-go-round at least two or three times before they find a med combination that works for them. It took me a good five different tries before I found my current cocktail and my 'old self' is right where I left it. Being on the wrong meds is sometimes worse than being on no meds at all. However, when you find the right med, or combination of meds, the difference is indescribable.

Your current state of mine will change once you've changed your current situation. Put your mind at ease; it's just that -- your current state of mind. Getting enough sleep makes all the difference in the world.
posted by patheral at 12:07 PM on July 4, 2012


Recently
posted by alygator at 12:17 PM on July 4, 2012


This is a common fear that's come up at least couple times here.
posted by jocelmeow at 10:49 AM on July 5, 2012


Can psych drugs, combined with severe sleep deprivation, cause permanent damage or change to a person's brain or personality? Can people recover from this amount of sleep deprivation?

Please be reassured that you are *not* causing permanent damage to your brain or personality. To me, a person with a longtime bipolar diagnosis as well as a pharmacist, it sounds very much like you need a tweak in your medication regimen.

sense of self, purpose, joy. Inner monologue. Sense of motivation and aim. Speed and clarity of thinking. Sharpness. Wit. My mind feels like a bag of sand, and I can't come up with interesting things to say in conversation-- I'm limited to one sentence answers

The above sounds like a depressive episode coming on, or too much of a mood stabilizer (whatever else you were prescribed that isn't an antidepressant). The difficulty in choosing a medication regimen for bipolar disorder is, pharmacologically, a mood stabilizer or antipsychotic *is* a depressant, and an antidepressant *is* a mania-inducer.

So psychiatrists have to walk a very fine line, and you are your best advocate, the best expert in airguitar-ness, for what constitutes oversedated or what your "old self" is. Talk to them.

The Benadryl may also be exacerbating the "hangover" effect of your other meds. Possibly try melatonin, and discontinue the Benadryl and see what happens? The frustrating thing about bipolar disorder is that everyone who has their individual constellations of symptoms/issues, so become an expert in your own bipolar disorder: write down a sleep log, track your moods throughout the day, triggers, exercise, and do something you love once a day.

You will get through this pesky phase, which is finding your optimal medication regimen. Sometimes it takes years (it did for me). Take a deep breath, be patient, know that it will all work out...right now you feel terrible because you're not sleeping. You will soon.

Memail if you need a thing.
posted by Pocahontas at 12:31 PM on August 29, 2012


« Older [CarFilter] My car is developi...   |  Japanese film...colored clouds... Newer »
This thread is closed to new comments.


Post